Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 21, 2003, 12:44 PM CDT for Daviess County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 12:44 PM CDT (17:44 UTC)
- Expired
- Jul 21, 2003, 4:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Daviess County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 211744
FFWPAH
KYC059-212145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIESS COUNTY IN NORTHWEST KENTUCKY
* UNTIL 445 PM CDT
* AT 1235 PM CDT(1235 PM EST)...DOPPLER RADAR ESTIMATED THAT 4 TO 5 INCHES
OF RAIN HAS FALLEN OVER THE NORTHERN AND EASTERN SECTIONS OF DAVIESS
COUNTY IN KENTUCKY FROM THIS MORNING INTO THE EARLY AFTERNOON. RAINFALL
REPORTS FROM COUNTY OFFICIALS AND COOPERATIVE OBSERVERS RANGED FROM ABOUT
2 TO ALMOST 4 INCHES OF RAIN IN OWENSBORO. ADDITIONAL
THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE NEXT HOUR.
ANOTHER 1 TO 3 INCHES OF RAIN IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE OWENSBORO...KNOTTSVILLE...MASONVILLE
AND MOSELEYVILLE
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
LAT...LON 3757 8709 3766 8733 3786 8726 3785 8719
3778 8711 3783 8707 3789 8699 3784 8692
3771 8684
$$
PS1 follow-up statement
000 WGUS73 KPAH 211929 FFSPAH KYC059-212015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 208 PM CDT MON JUL 21 2003 ...FLASH FLOOD WARNING FOR DAVIESS COUNTY IN KENTUCKY HAS BEEN CANCELLED... AT 210 PM...DAVIESS COUNTY OFFICIALS REPORTED THAT THE FLOODING HAS ENDED AND THE WATER HAS RECEDED. COUNTY OFFICIALS REPORTED THE WORST OF THE FLOODING WAS ON THE EAST AND SOUTHEAST SIDE OF THE COUNTY...MOSTLY ALONG HIGHWAY 60 EAST OF OWENSBORO. DOPPLER RADAR INDICATES THAT ISOLATED THUNDERSTORMS WERE DEVELOPING ALONG THE WABASH RIVER IN SOUTHWEST INDIANA. THERE IS A CHANCE THAT SOME OF THESE STORMS MAY MOVE INTO DAVIESS COUNTY AROUND 330 PM. RESIDENTS SHOULD KEEP ALERT TO THE POSSIBILITY OF ADDITIONAL HEAVY RAINS THIS AFTERNOON AND EARLY EVENING. $$ PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:35 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 21, 12:35 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1235 PM CDT MON JUL 21 2003 PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES THIS EVENING THROUGH TUESDAY. AN UPPER LOW WAS POSITIONED JUST SOUTH OF JAMES BAY THIS MORNING. A SERIES OF SHORTWAVE TROUGHS WERE PINWHEELING AROUND THIS FEATURE. THE FIRST OF THESE...AND AN ASSOCIATED SURFACE COLD FRONT...HELPED TO TOUCH OFF A THUNDERSTORM COMPLEX PRIMARILY OVER MY NORTHEAST WITH A TRAILING LINE OF SCATTERED CONVECTION OVER MUCH OF THE REST OF THE AREA. SKIES CLEARED OUT A BIT BETTER THAN EXPECTED IN MOST AREAS FROM THE LATE MORNING INTO THE EARLY AFTERNOON. ANTICIPATE BY LATE AFTERNOON THE RESULTANT MORE ABUNDANT SUNSHINE WILL HELP SPAWN SCATTERED DIURNAL THUNDERSTORMS. THESE SHOULD CARRY INTO THE EVENING HOURS AND BEGIN TO DISSIPATE AFTER SUNSET...ESPECIALLY IN AREAS STILL IN ADVANCE OF THE SURFACE FRONT. THE UPPER LOW IS PROJECTED TO DEEPEN AND BECOME MORE AMPLIFIED BY TUESDAY PLACING A LONGWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY. ELEVATED CONVECTION IS STILL ANTICIPATED TO DEVELOP ALONG THIS TROUGH AS IT PROGRESSES INTO AND THROUGH THE REGION. USING THE TIMING OF THE AXIS OF THIS TROUGH AS THE END TIME OF THE PRECIP...WILL HAVE MENTION OF SCATTERED SHRA/TSRA ALL AREAS THROUGH 00Z WEDNESDAY...AND THEN THROUGH 06Z WEDNESDAY IN THE EAST. DRY WEATHER STILL LOOKS TO BE THE PATTERN WE HEAD INTO TROUGH THE EARLY PART OF THE UPCOMING WEEKEND. A GENERAL WARMING TREND SHOULD BE ON TAP FROM TUESDAY INTO SATURDAY AS THE COOL NORTHWEST FLOW PATTERN MOVES EAST AND THE CENTER OF SURFACE HIGH PRESSURE MOVES EAST. SUNDAY THE UPPER HIGH OVER THE WESTERN U.S. RETROGRADES FARTHER WEST ALLOWING FOR A RETURN TO NORTHWEST FLOW OVER THE FORECAST AREA WITH PRECIPITATION CHANCES RETURNING TO THE AREA. FOR DAY 7...NORTHWEST FLOW CONTINUES ON MONDAY. LATEST GFS SUGGESTS THAT SUNDAY/S WEATHER WILL BE EXITING THE REGION SUNDAY NIGHT YIELDING A DRY MONDAY. GIVEN THE UNCERTAINTY OF THE TIMING OF FEATURES IN NORTHWEST FLOW...ESPECIALLY ON DAY 7...WILL PLACE A LOW CHANCE POPS FOR CONVECTION ON MONDAY AS WELL AS CONFIDENCE IS A DRY FORECAST IS LOW. .PAH...NONE. DFS
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1202 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND SHOULD INCREASE IN BOTH COVERAGE INTENSITY...ESPECIALLY OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ISOLATED THUNDERSTORMS REMAIN A POSSIBILITY OVER SOUTHEAST MISSOURI AS WELL. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN HAZARDS. THE STORMS ARE EXPECTED TO DIMINISH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY... ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Special weather statement, Jul 21, 8:38 AM CDT, 4 hours 6 minutes before
ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-019-211430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 838 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST INDIANA... AT 835 AM...A STRONG THUNDERSTORM WAS JUST SOUTH OF NEW HARMONY...MOVING SOUTHEAST AT 30 MPH. THROUGH 930 AM...THIS STORM WILL MOVE BETWEEN MOUNT VERNON AND BLAIRSVILLE. THIS INCLUDES THE OLIVER AREA. ANOTHER STORM INTENSIFYING JUST SOUTHEAST OF OWENSVILLE WILL TRACK ACROSS THE FORT BRANCH AND HAUBSTADT AREAS IN SOUTHERN GIBSON COUNTY...AND AFFECT SOUTHEAST GIBSON COUNTY...INTO NORTHERN WARRICK COUNTY...INCLUDING THE CITIES OF SOMERVILLE AND MACKEY...BUCKSKIN AND LYNNVILLE. THE STORMS MAY PRODUCE PEA TO MARBLE SIZE HAIL...AND GUSTY WIND 30 TO 40 MPH...WHICH COULD BRING DOWN SOME SMALL TREE LIMBS.
Special weather statement, Jul 21, 9:15 AM CDT, 3 hours 29 minutes before
KYZ015-016-019>021-211515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 915 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORMS MOVING ACROSS THE PENNYRILE REGION OF WEST KENTUCKY... AT 915 AM...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS JUST WEST OF MADISONVILLE...AND SOUTHWEST OF OWENSBORO...MOVING SOUTHEAST AT 30 MPH. THROUGH 1000 AM...THE STORMS ARE EXPECTED TO AFFECT MADISONVILLE AND EARLINGTON...CALHOUN AND MOSELEYVILLE. THIS INCLUDES MUCH OF MCLEAN...CENTRAL AND EASTERN HOPKINS...SOUTHERN DAVIESS...AND MUHLENBERG COUNTIES. THE STORMS MAY PRODUCE WINDS 35 TO 50 MPH...WHICH COULD BRING DOWN SOME TREE LIMBS. SMALL HAIL IS ALSO POSSIBLE.
Special weather statement, Jul 21, 9:50 AM CDT, 2 hours 54 minutes before
INZ088-KYZ019-020-211545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORM MOVING INTO THE OWENSBORO AREA... AT 950 AM...A STRONG THUNDERSTORM WAS JUST NORTHWEST OF THE OWENSBORO AREA...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL PASS ACROSS THE OWENSBORO AREA THROUGH 1045 AM...AS WELL AS EXTREME SOUTHERN SPENCER COUNTY IN INDIANA. THE STORM WILL PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER. GUSTY WINDS WILL ALSO BE POSSIBLE AT TIMES.
Local storm report, Jul 21, 11:14 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM 2E OWENSBORO KY 0.75 INCH HAIL
07/21/03 DAVIESS PENNY SIZE HAIL REPORTED
BY THE PUBLIC.Local storm report, Jul 21, 11:41 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM OWENSBORO KY 1.75 INCH HAIL
07/21/03 DAVIESSLocal storm report, Jul 21, 11:41 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM OWENSBORO KY 1.75 INCH HAIL
07/21/03 DAVIESS RELAYED TO WBKR RADIO
TIME ESTIMATED.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:58 AM CDT | Severe Thunderstorm Warning | PAH | Daviess | 32 min |
| Jul 21, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 45 min |
| Jul 21, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 46 min |
| Jul 21, 1:26 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 34 min |
| Jul 21, 1:30 PM CDT | Tornado Warning | PAH | Todd | 30 min |
| Jul 21, 1:57 PM CDT | Tornado Warning | PAH | Todd | 33 min |
| Jul 21, 3:19 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.